Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 102, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 20, 2001, 5:16 PM CDT for Coffey County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 5:16 PM CDT (22:16 UTC)
- Expired
- May 20, 2001, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Coffey County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:30 PM CDT | Hail 1 | Lebo, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 202216 SVRTOP KSC031-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 516 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COFFEY COUNTY IN EAST CENTRAL KANSAS * UNTIL 545 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF LEBO...OR ABOUT 19 MILES SOUTHEAST OF EMPORIA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... LEBO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3843 9590 3825 9590 3835 9565 3842 9561
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 20, 2:50 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT SUN MAY 20 2001 IN THE VERY SHORT-TERM...CONVECTION IN CENTRAL/NORTHCENTRAL KANSAS DEVELOPED IN MODERATELY UNSTABLE AIR WHERE SOME CLEARING OCCURRED. MEAN WIND VECTORS WOULD CARRY IT NORTHEAST INTO THE FORECAST AREA...BUT WITH TIME...THE FLOW BECOMES WESTERLY BY 00Z THEN NORTHWEST AS THE FRONT PUSHES THROUGH. THEREFORE THINK THE SOUTHWEST EDGE OF THE CWA STANDS THE BEST CHANCE TO SEE ANY NEAR-SEVERE WEATHER WITH HAIL AND POSSIBLY SOME WIND THE MAIN THREAT. FOR TONIGHT ONWARD...MODELS CONTINUE TO FOLLOW THE TREND OF PREVIOUS VERSIONS. COLD FRONT EXPECTED TO RACE ACROSS MOST OF THE FORECAST AREA BEFORE MIDNIGHT. THE ASSOCIATED H850 OMEGA FORCING WEAKENS AS THE FRONT BOWS OUT THROUGH THE AREA WITH ENERGY MOVING ACROSS IOWA AND A SECONDARY CORE WITH UPSLOPE ACTIVITY THROUGH WESTERN KANSAS WHERE 850/700 THETA-E ADVECTION IS GREATER. WILL HAVE CATEGORICAL POPS TONIGHT...EXCEPT MAY TREND BACK FOR SOME OF THE NORTHCENTRAL COUNTIES. MAY SEE A BREAK IN THE ACTION FOR A FEW HOURS AS THE INITIAL WAVE PUSHES EAST...THEN WE WAIT FOR THE FRONT AND APPROACH OF THE MAIN H500 TROF. AFTER MIDNIGHT...PRECIPITABLE WATER VALUES FALL SIGNIFICANTLY. PRECIP WILL BE OVER BY 12Z MONDAY...BUT H700/500 TROFS ARE YET TO CLEAR THE AREA AND RH IS STILL HIGH. THOUGHT ABOUT INCLUDING A MENTION OF SOME LIGHT SHOWERS...BUT WILL LEAVE DRY FOR NOW. MODEL TEMPERATURE GUIDANCE CONTINUES TO SHOW A SIGNIFICANT COOLING TREND...HOWEVER THINK GUIDANCE TONIGHT IS ABOUT 2-4 DEGREES TOO COOL WHEN LOOKING AT TRAJECTORY FORECASTS FROM UPSTREAM. EXPECT A SECONDARY COLD AIR SKURGE TO BE WITH THE H500 TROF PASSAGE DURING THE DAY MONDAY...SO HIGHS 55 TO 60 LOOK REASONABLE (WHICH IS BELOW CURRENT FORECAST). ROGERS .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.